Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

July 7, 2018Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 7, 2018, 3:02 PM CDT for Covington County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 3:02 PM CDT (20:02 UTC)
Expired
Jul 7, 2018, 3:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS84 KMOB 072002
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
302 PM CDT SAT JUL 7 2018
 
ALZ060-072045-
Covington AL-
302 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 345 PM CDT...

At 301 PM CDT, the strong thunderstorm was located 9 miles northeast
of Florala, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opp, Florala and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8624 3105 8657 3143 8642 3128 8619
      3099 8619
TIME...MOT...LOC 2001Z 112DEG 11KT 3114 8626 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:13 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 7, 1:13 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
113 PM CDT Sat Jul 7 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...SHRA/TSRA will continue to increase in coverage
this afternoon, with localized MVFR to IFR conditions and brief
strong wind gusts expected near the stronger storms that develop.
Convection should gradually diminish in coverage after 08.02-03Z,
though a few additional storms could develop near the coast late
tonight into early Sunday morning. Patchy MVFR fog may develop
late tonight into early Sunday morning, primarily over interior
areas. /21

&&

.PREV DISCUSSION... /issued 1128 AM CDT Sat Jul 7 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Water vapor animation shows the next in the recent
series of upper level lows spinning near the vicinity of the FL
Big Bend region late this morning, while surface analysis shows a
weak frontal boundary stretching across interior portions of
southeast MS and southwest/south central AL. The upper level low
and its associated inverted trough axis is expected to slowly
progress westward toward our forecast area this afternoon, while
the surface boundary meanwhile remains oriented across interior
portions of our CWA. Forecast model soundings indicate that a very
moist airmass will remain in place across the region this afternoon
with precipitable water values generally in the 1.75" to 2" range,
and locally a little over 2" along the boundary. WRF-ARW and
HRRR guidance are in relatively good agreement with the development
of numerous to widespread showers and storms this afternoon and
evening, especially becoming focused over interior portions of the
region along the boundary. Weak low to mid level flow will support
slow moving convection, and there is a signal in the high resolution
guidance that 1 to 3 inches of rain, perhaps locally over 4 inches
could fall in a short period of time with the slower moving/training
storms. Locally heavy rain could result in flooding of low lying
and poor drainage areas, and have included a Limited threat of
flooding over most interior areas this afternoon and evening. This
threat was based on a best first guess from available guidance,
but will monitor trends to see if this limited threat needs to be
pulled a little farther south toward coastal areas. CAPE values of
2000-3000 J/KG will be supportive of a few stronger storms capable
of producing localized strong wind gusts and frequent cloud to
ground lightning strikes with the stronger storms that develop
this afternoon. /21

PREV DISCUSSION... /issued 655 AM CDT Sat Jul 7 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR to MVFR conditions through 08.12z. Lower cigs
and visibilties mainly in and around scattered to numerous
showers and thunderstorms occurring late this morning through this
evening. Winds will be light and variable early today becoming
south to southwest at 5 to 10 knots late this morning through
early this evening then becoming light and variable overnight and
early Sun morning. 32/ee

PREV DISCUSSION... /issued 448 AM CDT Sat Jul 7 2018/

NEAR TERM /Now Through Saturday night/...Upper low centered near
the FL Big Bend early this morning is progged to shift west to
the lower MS River valley as an open wave by 12 Sun. Slightly
deeper moisture and surface instability is depicted in the model
data today with pwats around 2.0 inches for most locations by
midday. As a result expect better coverage of showers and
thunderstorms for most locations in the forecast area today
beginning near the coast and offshore early this morning, shifting
inland over coastal areas later this morning, then further inland
by mid to late afternoon. With increased dynamically forcing
aloft also noted with this system combined with better instability
in the boundary layer compared to yesterday the better coverage
of showers and thunderstorms will linger into the late evening and
overnight hours. By late tonight most of the convection will
revert back to the coast and offshore due mainly from diurnal
effects overnight. Due to the slower movement with the overall
pattern aloft the chance for some localized flooding with some of
the stronger thunderstorms by mid to late afternoon will be
possible. Gusty straightline winds mostly below 40 mph along the
with frequent cloud to ground lightning will also accompany the
stronger thunderstorms later this morning through this evening.

With better clouds and precip expected daytime highs should be a tad
cooler than yesterday ranging from the upper 80s to lower 90s for
most inland areas and the mid to upper 80s near the immediate coast.
Lows tonight will be near seasonal norms ranging from the lower 70s
inland and the middle to upper 70s along the immediate coast.
32/ee

SHORT TERM /Sunday Through Monday night/...An upper level ridge
extending from the Desert Southwest eastward into the Tennessee
Valley shifts south over the Deep South through the short term.
This in turn pushes the weak upper low over the northeastern Gulf
down into the central Gulf. At the surface, a front remains
stalled roughly along the I-20 corridor, trapping a plume of deep
moisture to its south. The combination of this deeply moist and
unstable airmass and the passing shortwave aloft will lead to a
more numerous to widespread coverage of showers and thunderstorms
during the day Sunday. Activity will still be pretty diurnally
driven, and should taper off some overnight. Activity will be more
scattered on Monday as the upper low dips away from the area and a
weak upper ridge builds overhead. Stronger storms throughout the
period will be capable of gusty winds and frequent lightning. With
the greater coverage on Sunday, could possibly see some minor
flooding issues in low lying and poor drainage areas as well.

Temperatures will be somewhat mitigated by cloud cover and
thunderstorm activity, with highs on Sunday only expected to reach
the mid to upper 80s. The scattered coverage on Monday will allow
for greater daytime heating and thus temps back into the low 90s.
Overnight lows stay in the mid 70s both Sunday and Monday nights.

/49

LONG TERM /Tuesday Through Friday/...The weak upper ridge that
moved in on Monday continues to rotate southwest, extending
roughly from Colorado southeast into the western Gulf by late
Tuesday. In the wake of this ridge, a series of upper impulses
rotate southward from the Mid Atlantic into the northeastern Gulf
throughout the remainder of the week. This continues our pattern
of unsettled weather, with above-seasonal rain chances each
afternoon through Friday. Frequent lightning and locally heavy
rainfall will remain the primary hazards with any storms.
Meanwhile, high temperatures continue to run in the upper 80s to
low 90s and overnight lows stay in the low to mid 70s.

/49

MARINE...Expect a light to moderate south to southwest flow early
today backing to the south and southeast late this afternoon and
tonight then northeast to east by early Mon morning. By early Tue
through midweek winds will shift mostly to the northwest and north
and build slightly as a weak surface boundary moves off the coast
along with a surface ridge building along the north central gulf
coast. With this pattern seas will likely build to 2 to 2 feet by
Wed into Thu. Winds and waves will be locally higher with showers
and thunderstorms through midweek along with better coverage today
through midweek. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 7, 10:57 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1057 AM CDT Sat Jul 7 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081600-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1057 AM CDT Sat Jul 7 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Numerous to widespread showers and thunderstorms are expected to
develop across the region through this evening. Showers and storms
will be slow moving and could quickly drop 1 to 3 inches of rain
with locally higher amounts within a short period of time.
Excessive runoff from heavy rains could result in localized
flooding, especially in low lying and poor drainage areas.

A few of the stronger storms that develop today could produce
brief strong wind gusts in excess of 40 mph and also contain
frequent cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect scattered to numerous showers and thunderstorms to
redevelop each day. Gusty straight line winds...frequent cloud to
ground lightning and periods of very heavy rain will accompany the
stronger thunderstorms through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-081600-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1057 AM CDT Sat Jul 7 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and waves will be locally higher near scattered to numerous
showers and thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be locally higher near scattered to numerous
showers and thunderstorms through Friday.

In the hours before

Special weather statement, Jul 7, 12:57 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
1257 PM CDT SAT JUL 7 2018

ALZ056-059-071845-
Conecuh AL-Escambia AL-
1257 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES UNTIL 145 PM
CDT...

At 1257 PM CDT, the strong thunderstorm was located 6 miles east of
I65 And AL 113, or 11 miles northwest of Brewton. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3106 8729 3119 8737 3133 8734 3142 8709
      3129 8704 3109 8712
TIME...MOT...LOC 1757Z 226DEG 4KT 3123 8720
Special weather statement, Jul 7, 1:43 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CDT SAT JUL 7 2018

ALZ055-056-059-071930-
Conecuh AL-Monroe AL-Escambia AL-
143 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN MONROE...NORTH CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH
COUNTIES UNTIL 230 PM CDT...

At 141 PM CDT, a cluster of strong thunderstorms were located from
near Repton to 5 miles south of Excel, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monroeville, Frisco City, Uriah, Excel and Repton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 8711 3121 8729 3129 8766 3165 8744
TIME...MOT...LOC 1841Z 114DEG 11KT 3136 8734
Special weather statement, Jul 7, 2:22 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
222 PM CDT SAT JUL 7 2018

ALZ053-072000-
Clarke AL-
222 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 300 PM CDT...

At 222 PM CDT, the strong thunderstorm was located 6 miles north of
Jackson, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jackson and Grove Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 8778 3162 8773 3150 8790 3150 8793
      3153 8794 3153 8797 3156 8802 3157 8804
      3157 8802 3159 8803 3158 8805 3160 8807
      3162 8807 3165 8809 3166 8808 3169 8808
      3172 8791
TIME...MOT...LOC 1922Z 017DEG 5KT 3160 8789
Special weather statement, Jul 7, 2:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT SAT JUL 7 2018

ALZ051-072000-
Choctaw AL-
232 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW COUNTY UNTIL 300 PM CDT...

At 232 PM CDT, the strong thunderstorm was located over Gilbertown,
or 15 miles south of Butler, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3194 8819 3176 8824 3178 8847 3204 8845
TIME...MOT...LOC 1932Z 103DEG 12KT 3187 8831
Special weather statement, Jul 7, 2:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT SAT JUL 7 2018

ALZ052-053-072030-
Clarke AL-Washington AL-
240 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 330 PM
CDT...

At 239 PM CDT, the strong thunderstorm was located 4 miles northeast
of Saint Stephens, or 8 miles northwest of Jackson, moving west at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saint Stephens and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8802 3150 8792 3144 8819 3166 8827
TIME...MOT...LOC 1939Z 082DEG 14KT 3159 8800
Special weather statement, Jul 7, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
302 PM CDT SAT JUL 7 2018

ALZ060-072045-
Covington AL-
302 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 345 PM CDT...

At 301 PM CDT, the strong thunderstorm was located 9 miles northeast
of Florala, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opp, Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8624 3105 8657 3143 8642 3128 8619
      3099 8619
TIME...MOT...LOC 2001Z 112DEG 11KT 3114 8626

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:57 PM CDTSpecial Weather StatementMOBEscambia48 min
Jul 7, 1:43 PM CDTSpecial Weather StatementMOBMonroe47 min
Jul 7, 2:22 PM CDTSpecial Weather StatementMOBClarke38 min
Jul 7, 2:32 PM CDTSpecial Weather StatementMOBChoctaw28 min
Jul 7, 2:40 PM CDTSpecial Weather StatementMOBWashington50 min
Jul 7, 3:15 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Jul 7, 3:29 PM CDTSpecial Weather StatementMOBClarke46 min
Jul 7, 3:37 PM CDTAreal Flood AdvisoryMOBClarke3 hr
Jul 7, 3:44 PM CDTSpecial Weather StatementMOBCovington46 min
Jul 7, 4:01 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 7, 4:49 PM CDTSpecial Weather StatementMOBWilcox41 min
Jul 7, 4:54 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jul 7, 4:56 PM CDTAreal Flood AdvisoryMOBWashington2 hr
Jul 7, 3:20 PM CDTSpecial Weather StatementMOBEscambia40 min
Jul 7, 3:25 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 7, 4:13 PM CDTSpecial Weather StatementMOBGreene47 min
Jul 7, 4:34 PM CDTSpecial Weather StatementMOBStone41 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.